Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

July 8, 2001Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2001, 4:54 PM EDT for Watauga County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:54 PM EDT (20:54 UTC)
Expired
Jul 8, 2001, 6:00 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:10 PM EDTThunderstorm WindBoone, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 082055
SVRRNK

NCC189-082200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 600 PM EDT.

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF BEECH MOUNTAIN...MOVING
  SOUTHEAST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE
  BEECH MOUNTAIN...
  BOONE...
  BLOWING ROCK...

<<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IN ADDIATION...TORRENTIAL RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SUN JUL 8 2001

BACK EDGE OF THE MCS FINALLY MOVING THRU LAST FEW COUNTIES OF
SW VA/NW NC. SYSTEM PUT DOWN LARGE BAND OF 2-4 ICNHES OF RAIN
BETWEEN HINTON AND MARION. PATTERN DOES NOT CHANGE THRU TUES. THE
FAR SW COUNTIES MAY GET MORE TSRA FROM ONGOING ACTIVITY IN KY BUT
BETTER CHC TONIGHT WL BE WITH FEATURE COMING OUT OF IA. AXIS OF
HEAVIEST RAIN WITH THIS IS EXECTED TO BE WEST OF THE CWA BUT NOT
ENOUGH CERTAINTY ON THE TRACK AND NOT MUCH RAIN NEEDED TO CAUSE MORE
FLOODING IN THE AREA THAT GOT HEAVY RAIN TODAY SO WL ISSUE A FFA FOR
TNGT.

NOT MUCH CHANGE IN THE REST OF THE FCST. AVN HAD FRONT THRU CWA
EARLY WED BUT NOW AHS DEEPER MOISTURE JUST S OF CWA. BUT FOR NOW WL
LEAVE THUR THRU SAT DRY.

FCSTID = 14
ROA   70  87  69  89 /  20  20  10  30
LYH   66  85  66  87 /  10  20  10  30
DAN   71  88  70  90 /  10  20  10  40
BLF   66  81  66  83 /  50  40  20  30
LWB   63  80  63  82 /  30  30  20  30
BCB   65  82  65  84 /  30  30  20  30
TNB   65  79  65  81 /  50  40  20  40

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH TONIGHT VAZ007-009-010-012
WV...FLASH
 FLOOD WATCH TONIGHT WVZ042.

AMS

In the hours before

Local storm report, Jul 8, 11:50 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    BLAND                     VA   FLOODING
07/08/01   BLAND                          FLASH FLOODING CAUSED MUD
                                          SLIDE COVERING ROUTE 42
                                          REPORTED BY BLAND COUNTY
                                          SHERIFFS OFFICE.

1130 AM    1W TAZEWELL               VA   FLOODING
07/08/01   TAZEWELL                       FLASH FLOODING AT
                                          FAIRGROUNDS ROAD WEjST OF
                                          TAZEWELL REPORTED BY
                                          TAZEWELL COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 8, 12:07 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    BLUEFIELD                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING OF
                                          BUSINESS DISTRICT WHICH
                                          HAS NOT FLOODED IN THE!
                                          PAST 10 TO 15 YEARS
                                          REPORTED BY MERCER COUNTY
                                          911.
Local storm report, Jul 8, 12:45 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    BLUEFIELD                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING CONTINUES
                                          IN DOWNTOWN BLUEFIELD
                                          WITH EVACUATIONS TAKING
                                          PLACE BY BOAT REPORTED BY
                                          COUNTY SHERIFFS OFFICE.

1238 PM    BLAND                     VA   FLOODING
07/08/01   BLAND                          FLASH FLOODING CONTINUES
                                          WITH WATER FLOWING ACROSS
                                          ROUTE 617 AND ROUTE 622
                                          WEST OF BLAND REPORTED BY
                                          BLAND COUNTY SHERIFFS
                                          OFFICE.

1240 PM    TAZEWELL                  VA   FLOODING
07/08/01   TAZEWELL                       FLASH FLOODING CONTINUES
                                          WITH WATER FLOWING ACROSS
                                          FAIRGROUNDS ROAD WEST OF
                                          TAZEWELL REPORTED BY
                                          TAZEWELL COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 8, 1:37 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    BLUEFIELD                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING WITH MANY
                                          ROADS FLOODED THROUGHOT
                                          COUNTY. SEVERAL
                                          MUDSLIDES. SEVERAL PEOPLE
                                          STRANDED IN HOMES.
                                          SHELTERS OPEN. REPORTED
                                          BY MERCER COUNTY SHERIFFS

0130 PM    PRINCETON                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING HAS
                                          STANDED PEOPLE IN
                                          PRINCETON. REPORTED BY
                                          MERCER COUNTY SHERIFFS
                                          OFFICE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.